Maryland, 2016

Flash Flooding and Flooding in Maryland, September 28 to 29, 2016

September 28 to 29, 2016 · NWS AKQ · 8 events in 3 counties and zones

Waves of low pressure moving along a stalled frontal boundary over the Mid Atlantic region produced periodic showers and thunderstorms with heavy rain that caused flash flooding and flooding across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Waves of low pressure moving along a stalled frontal boundary over the Mid Atlantic region produced periodic showers and thunderstorms with heavy rain that caused flash flooding and flooding across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 28, 8:10 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 28, 8:10 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
910 PM EDT Wed Sep 28 2016

.SYNOPSIS...
An upper level low slowly drops south from the Great
Lakes overnight through Friday. Meanwhile, high pressure builds
well north of the region and steers a moisture rich airmass into
the region tonight Through Thursday night.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Loss of heating has lowered the severe potential across the FA.
SCT-BKN shras/tstms remain along-NW of a SBY-PTB-AVC line though
intensity has mostly decreased past couple of hours. Will keep/let
SVR Watch expire at 02Z/29. Otherwise...threat from locally heavy
rain will continue overnight...especially away from the coast/most
of SE VA-NE NC. Vrb clouds/mostly cloudy overnight w/ lows in the
m60s well inland to l70s at the immediate coast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
The upper low continues to digs swd through the Ohio
and Tennessee Valleys Thursday into Thursday night. Meanwhile, upper
ridging builds n of the Great Lakes across se Canada. At the
surface, high pressure builds to around 1036mb per 28/12z GEFS over
the same region. This will result in a strengthening easterly LLJ
over the nrn Mid-Atlantic, potentially reaching -3 to -4 st dev at
925mb Thursday aftn, before gradually slackening Thursday night.
This will continue to push a high pw airmass into the region and
will result in a continued heavy rainfall threat across the nrn half
of the area into Thursday night. Rainfall amounts could reach 3-5"
across the far nrn tier counties bordered by 2-4". Locally higher
amounts are possible.

Unsettled conditions continue into Friday as the upper low lingers w
of the area, but overall moisture transport should diminish, with
the heavy rain threat diminishing. The upper low begins to fill and
lift n by Saturday resulting in gradually improving conditions.

The sky remains mostly cloudy to overcast through the period. High
temperatures range from the upper 70s to low 80s, with lows
generally in the 60s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Anomalous upper low will make its way through the eastern Great
Lakes Sat night/Sunday and into New England by Monday where it
becomes more of an open wave/trough. This feature then moves off the
Northeast coast early next week. Based on the latest model
guidance...have slowed the timing of pcpn exiting the FA with chc
pops (30-50%) lingering across eastern areas Sat night...diminishing
to slight chc pops across eastern areas by Sun eve. Will maintain
dry wx Monday, then a lot of uncertainty develops by Monday night
into the middle of next week. There's the potential for the remnants
of the upper low/trough to linger offshore (providing moist
onshore/easterly flow locally) and also uncertainty with regards to
the eventual track of TS Matthew. Will carry low end pops for now
Tue-Wed. Highs through the period mainly in the 70s. Lows in the
60s.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
An east-west stationary front will continue to remain
across Virginia through the period, serving as the focus for
showers and thunderstorms.

Heavy rain and thunder are still ongoing at RIC, added TEMPO
group to account for this. Expecting the rain/thunder to mainly
impact central Virginia and portions of eastern Maryland through
the first half of the night. Introduced IFR conditions for later
tonight at RIC and SBY which will remain closer to the stationary
front. Lower chances for MVFR across the VA tidewater and NE NC
as this region will remain further away from the front. Slowly
improving conditions are expected across all sites later into the
day on Thursday.

Outlook: Unsettled weather persists into Friday with
continued chances for showers and thunderstorms due to the
frontal boundary remaining nearby. Improving weather conditions
are expected this weekend.

&&

.MARINE...
Late this aftn, upr/sfc low pressure was spinning ovr the OH
valley with weak sfc low pressure well off the Mid Atlc/nrn Mid
Atlc coast. Also, strong high pressure was cntrd ovr ern Canada.
The pattern over the next few days will feature this high
strengthening ovr ern Canada, ridging into New England. This will
make for a persistent and rather strong E/NE flow over northern
portions of the marine area. Have kept Bay zones N of New Pt
Comfort in a SCA, as well as the coastal waters fm Cape Charles
Lgt nwrd to Fenwick Island (beginning this evening/late tonight
or Thu morning). Seas are expected to build to 6-8 ft over
northern waters, while remaining around 4 ft across the south). It
is possible that marginal SCA conditions could make it to NC
border for 5 ft seas by Thu aftn, and that the lower Bay could
also get to marginal SCA levels, (but confidence is rather low at
this occurring).

Seas will slowly subside later Fri thru Sat. A lighter SSE flow
expected Sat leading to sub-SCA conditions with 1-2 ft waves over
the Bay and 2-4 ft seas over coastal waters.

&&

.TIDES/COASTAL FLOODING...
The synoptic pattern with strong High pressure centered over
eastern Canada with a slow moving boundary/sfc low pressure inland
over the Carolinas/Mid-Atlantic will bring persistent ENE flow to
the area Thu-Fri. Strongest winds expected for the northern areas,
with minor tidal/coastal flooding becoming a concern for Ocean
City/Chincoteague/Wachapreague by Thu evening and Fri morning high
tide cycles. Also, some potential for flooding into the Bay (both
lower and mid-upper Bay) by Fri-Sat, as seas remain elevated and
water is expected to struggle to exit the bay for several days.
No coastal flood watches have been issued as chance for moderate-
severe flooding is low, but we may eventually need to issue
Coastal Flood Advisories.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through late Thursday night for MDZ021>023.
NC...None.
VA...Flash Flood Watch through Thursday evening for VAZ048-060>062-
     064-066>069-509>516.
     Flash Flood Watch through late Thursday night for VAZ075>078-
     083-085-517>522.
MARINE...Small Craft Advisory from 7 AM Thursday to 6 AM EDT Friday for
     ANZ654.
     Small Craft Advisory until 6 PM EDT Friday for ANZ650-652.
     Small Craft Advisory from 7 AM Thursday to 1 AM EDT Friday for
     ANZ630-631.

&&

SYNOPSIS...AJZ/ALB
NEAR TERM...ALB
SHORT TERM...AJZ/SAM
LONG TERM...JDM
AVIATION...AJB/MRD
MARINE...LKB/TMG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 28, 3:12 PM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
412 PM EDT WED SEP 28 2016

NCZ012-VAZ065-079>082-084-086>090-092-093-096-523>525-292015-
NORTHAMPTON-MECKLENBURG-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
412 PM EDT WED SEP 28 2016

...SEVERE THUNDERSTORM WATCH 488 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...SOUTH CENTRAL
VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-060>062-064-066>069-509>516-292015-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
412 PM EDT WED SEP 28 2016

...SEVERE THUNDERSTORM WATCH 488 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...NORTH
CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ075>078-083-085-517>522-292015-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-NEW KENT-MIDDLESEX-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
412 PM EDT WED SEP 28 2016

...SEVERE THUNDERSTORM WATCH 488 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
LATE THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL VIRGINIA AND
EASTERN VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-292015-
DORCHESTER-WICOMICO-SOMERSET-
412 PM EDT WED SEP 28 2016

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
LATE THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-NCZ102-VAZ098>100-292015-
MARYLAND BEACHES-EASTERN CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON-
412 PM EDT WED SEP 28 2016

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...EASTERN VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

IN ADDITION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOCALLY HEAVY RAINFALL REMAINS POSSIBLE THURSDAY INTO THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-NCZ013>017-030>032-VAZ095-097-292015-
INLAND WORCESTER-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-NORFOLK/PORTSMOUTH-CHESAPEAKE-
412 PM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA AND SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE THREAT FOR LOCALLY HEAVY RAINFALL IN SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THURSDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 28, 8:36 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
936 PM EDT WED SEP 28 2016

MDZ022-023-VAZ099-290215-
SOMERSET-WICOMICO-ACCOMACK-
936 PM EDT WED SEP 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOMERSET...WESTERN
WICOMICO AND NORTHERN ACCOMACK COUNTIES...

AT 935 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR DEAL ISLAND TO NEAR TANGIER.
MOVEMENT WAS NORTHEAST AT 20 MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. IN ADDITION...RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  LAWSONIA AROUND 955 PM EDT.
  PRINCESS ANNE AROUND 1010 PM EDT.
  UNIVERSITY OF MARYLAND EASTERN SHORE AND MARION STATION AROUND
  1015 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SAXIS...SHELLTOWN...
GREEN HILL...SANFORD...UPPER FAIRMOUNT...DAMES QUARTER...TRINITY...
REHOBETH...BYRDTOWN AND ORIOLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3839 7566 3804 7566 3789 7560 3783 7582
      3790 7581 3783 7585 3782 7584 3781 7591
      3803 7587 3808 7578 3806 7587 3814 7579
      3815 7593 3811 7594 3818 7595 3821 7585
      3822 7582 3823 7590 3824 7589
TIME...MOT...LOC 0135Z 244DEG 18KT 3821 7596 3782 7590

WRS
Special weather statement, Sep 28, 8:45 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
945 PM EDT WED SEP 28 2016

VAZ082-084-085-089-090-520-523-290230-
YORK-CHARLES CITY-MIDDLESEX-GLOUCESTER-EASTERN KING AND
QUEEN-SURRY-JAMES CITY-
945 PM EDT WED SEP 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
GLOUCESTER...NORTHERN SURRY...EASTERN CHARLES CITY...WESTERN
MIDDLESEX...EASTERN KING AND QUEEN...CENTRAL JAMES CITY AND
WESTERN YORK COUNTIES...

AT 944 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR SHACKLEFORDS TO 6 MILES NORTHEAST OF
NORGE TO NEAR RUSTIC TO CLAREMONT. MOVEMENT WAS NORTHEAST AT 15 MPH.

WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSBURG...CLAREMONT...NORGE...GLENNS...SHACKLEFORDS...RUSTIC...
SALUDA...HARCUM...ADNER...SPRING GROVE...ARK...BARLOWS CORNER...
OAKTREE...COOPER...CASH...CENTERVILLE...LIGHTFOOT...GOVERNORS LAND...
SKIMINO AND PINERO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3755 7651 3750 7648 3740 7662 3725 7674
      3712 7700 3723 7701 3725 7697 3730 7701
      3739 7674 3759 7675 3762 7652
TIME...MOT...LOC 0144Z 237DEG 13KT 3756 7668 3743 7667 3729 7698 3721
7698

WRS
Special weather statement, Sep 28, 9:28 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1028 PM EDT WED SEP 28 2016

MDZ023-024-290315-
INLAND WORCESTER-SOMERSET-
1028 PM EDT WED SEP 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WORCESTER AND
EASTERN SOMERSET COUNTIES...

AT 1027 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WESTOVER...OR
NEAR POCOMOKE CITY...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  POCOMOKE CITY AROUND 1045 PM EDT.
  PRINCESS ANNE AND WEST POCOMOKE AROUND 1050 PM EDT.
  UNIVERSITY OF MARYLAND EASTERN SHORE AROUND 1055 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SAXIS...SHELLTOWN...
COKESBURY...BEAVER DAM...GIRDLETREE...REHOBETH...WHITESBURG...
MANOKIN...KINGSTON AND GOODWILL.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3800 7554 3799 7563 3797 7565 3794 7564
      3794 7571 3790 7574 3790 7571 3788 7574
      3804 7583 3807 7581 3805 7580 3809 7577
      3809 7575 3810 7577 3807 7580 3829 7564
      3828 7559 3811 7535
TIME...MOT...LOC 0227Z 218DEG 13KT 3808 7567

BROWN
Special weather statement, Sep 28, 10:17 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1117 PM EDT WED SEP 28 2016

MDZ022>024-290400-
INLAND WORCESTER-SOMERSET-WICOMICO-
1117 PM EDT WED SEP 28 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WORCESTER...
NORTHEASTERN SOMERSET AND SOUTHEASTERN WICOMICO COUNTIES...

AT 1116 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR UNIVERSITY OF
MARYLAND EASTERN SHORE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM. IN ADDITION...RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  FRUITLAND AROUND 1150 PM EDT.
  SALISBURY UNIVERSITY AROUND 1155 PM EDT.
  SALISBURY AROUND 1200 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CHESAPEAKE HEIGHTS...
TRINITY...WHITESBURG...CATCHPENNY...LAKEWOOD...SHAD POINT...
MANOKIN...COKESBURY...WHITON AND SALISBURY-WICOMICO.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3806 7559 3810 7579 3813 7579 3814 7576
      3814 7578 3815 7579 3815 7576 3816 7577
      3816 7578 3817 7578 3844 7576 3833 7533
TIME...MOT...LOC 0316Z 204DEG 17KT 3817 7563

MINNICK
Special weather statement, Sep 28, 10:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1129 PM EDT WED SEP 28 2016

MDZ023-VAZ099-290430-
SOMERSET-ACCOMACK-
1129 PM EDT WED SEP 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL SOMERSET
AND CENTRAL ACCOMACK COUNTIES...

AT 1127 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS OVER THE BAY
WERE LOCATED ALONG A LINE EXTENDING FROM TANGIER TO 8 MILES WEST OF
ONANCOCK TO 10 MILES NORTHWEST OF EXMORE. MOVEMENT WAS NORTHEAST AT
20 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH
THESE STORMS.
. IN ADDITION...RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL BE NEAR...
  LAWSONIA AROUND 1200 AM EDT.
  ONANCOCK AND ONLEY AROUND 1215 AM EDT.
  PARKSLEY AROUND 1230 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SAXIS...SANFORD...
GUILFORD...HARBORTON...BLOXOM...BYRDTOWN...TASLEY...PUNGOTEAGUE...
CLAM AND MELFA.

STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3766 7573 3755 7598 3762 7596 3776 7587
      3775 7590 3777 7593 3775 7596 3776 7600
      3780 7604 3788 7606 3790 7602 3790 7591
      3795 7589 3795 7587 3797 7586 3801 7575
      3791 7554
TIME...MOT...LOC 0327Z 236DEG 17KT 3785 7599 3773 7591 3760 7600

BROWN
Special weather statement, Sep 28, 11:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1200 AM EDT THU SEP 29 2016

MDZ022>024-290445-
INLAND WORCESTER-SOMERSET-WICOMICO-
1200 AM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WORCESTER...
NORTHEASTERN SOMERSET AND WICOMICO COUNTIES...

AT 1200 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FRUITLAND...
MOVING NORTH AT 20 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM. IN ADDITION...RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE
POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  SALISBURY UNIVERSITY AROUND 1205 AM EDT.
  SALISBURY AROUND 1215 AM EDT.
  HEBRON AND PARSONSBURG AROUND 1220 AM EDT.
  DELMAR AROUND 1230 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GREEN HILL...
CHESAPEAKE HEIGHTS...PITTSVILLE...TRINITY...WHITESBURG...
CATCHPENNY...LAKEWOOD...SHAD POINT...MELSON AND COKESBURY.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LAT...LON 3846 7569 3845 7533 3812 7556 3814 7579
      3815 7579 3816 7577 3816 7579 3815 7580
      3849 7581 3851 7577 3854 7575 3854 7573
      3856 7571
TIME...MOT...LOC 0400Z 196DEG 19KT 3831 7561

MINNICK

The radar

The Dover AFB radar (KDOX), 101 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

4 flood, 4 flash flood. Local standard time, as filed.

Flood, Somerset

When
September 28, 11:00 PM EST to September 29, 12:00 AM EST
Where
Somerset County, Crisfield to 0.38 mi ENE of Crisfield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.980, -75.850

Water was reported over Spruce and Myrtle Streets in Crisfield.

Flash Flood, Somerset

When
September 29, 1:00 AM EST to 1:30 AM EST
Where
Somerset County, Crisfield to 0.31 mi WNW of Crisfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.980, -75.850

Numerous roads were closed in and around Crisfield. Some areas were isolated due to flood waters.

Flash Flood, Somerset

When
September 29, 1:00 AM EST to 1:30 AM EST
Where
Somerset County, 0.69 mi N of Princess Anne to 0.85 mi NE of Princess Anne
Cause
Heavy Rain
Reported by
Public
Coordinates
38.210, -75.700

Widespread flooding was reported around Princess Anne. Numerous roads were closed including several State Highways including Somerset Avenue. There was also flooding reported around the University of Maryland Eastern Shore.

Flood, Wicomico

When
September 29, 1:00 AM EST to 2:00 AM EST
Where
Wicomico County, 0.54 mi E of Salisbury to 0.68 mi ENE of Salisbury
Cause
Heavy Rain
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.370, -75.590

Several cars were stalled in high water across roadways in Salisbury. Water was also reported in some structures.

Flash Flood, Wicomico

When
September 29, 4:00 AM EST to 4:45 AM EST
Where
Wicomico County, 1.63 mi W of Salisbury to 1.9 mi NE of Salisbury
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
38.370, -75.630

Numerous roads were closed around Salisbury and in areas across the county. Several evacuations occurred. Several homes were flooded and dams were at emergency water levels.

Flood, Worcester

When
September 29, 2:53 PM EST to 4:00 PM EST
Where
Worcester County, 1.09 mi E of Boxiron to 1.07 mi E of Boxiron
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.120, -75.330

Water was reported over Scotts Landing Road and Taylor Landing Road.

Flash Flood, Worcester

When
September 29, 2:58 PM EST to 4:00 PM EST
Where
Worcester County, 3.62 mi NNE of Snow Hill to 3.41 mi NNE of Snow Hill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.230, -75.380

Water was reported rushing across Whiton Road near Porters Crossing Road.

Flood, Wicomico

When
September 29, 8:31 PM EST to 10:00 PM EST
Where
Wicomico County, 1.48 mi NNW of Mt Hermon to 1.16 mi NNW of Mt Hermon
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.370, -75.540

Tilghman Road was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661511, 661507, 661508, 661512, 661509, 661513, 661510, 661514.